Vermont, 2025

Strong Wind in Vermont, June 20, 2025

June 20, 2025 · NWS ALY · 1 event in 1 county or zone

The passage of a strong cold front led to windy conditions, especially across the higher terrain of the Southern Green Mountains. Wind gusts anywhere from 20 to 40 mph were common across all of southern Vermont, however, with a peak gust of 47 mph recorded by a Road Weather Information Station along Interstate 91 in Rockingham in Windham County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong cold front led to windy conditions, especially across the higher terrain of the Southern Green Mountains. Wind gusts anywhere from 20 to 40 mph were common across all of southern Vermont, however, with a peak gust of 47 mph recorded by a Road Weather Information Station along Interstate 91 in Rockingham in Windham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 12:41 AM EST, 49 minutes earlier.

Area forecast discussion, Jun 20, 12:41 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
141 AM EDT Fri Jun 20 2025

.SYNOPSIS...
Scattered areas of showers and isolated thunderstorms around
through Midnight. Then, winds become rather strong and gusty
tonight through tomorrow as drier and relatively cooler air
arrives for Friday. High confidence for dangerously heat and
humid conditions Sunday through the middle of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1255 AM, minus some light rain showers across the
Catskills, the radar is all quiet across eastern NY and western
New England as as the cold front works across the region. As of
this writing, it stretched generally along the Hudson River
Valley, and will continue to work east through the morning.

Lows overnight will fall into the upper 50s to mid 60s. Winds
will be switching to the west behind the front and become
rather gusty for the late night hours thanks to a decent
pressure gradient in place. Some gusts up to 30 mph are possible
through daybreak Friday.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Key Messages:

-Despite wind gusts likely remaining below wind advisory
 criteria, breezy conditions on Friday morning could lead to
 some downed tree limbs.

Discussion:

Behind the departing cold front, good mixing and a strong
pressure gradient will allow for gusty winds on Friday,
especially in the morning hours. Some gusts may reach 20-35 mph.
NBM probabilities for gusts over 40 mph are fairly low for most
places (highest value is around 30% for the Berkshires), so we
probably won't reach wind advisory criteria. However, these
gusts are somewhat uncommon for this time of year and with
fully-leaved trees (and fairly wet soils), some downed trees or
limbs are possible. Otherwise, skies will be partly to mostly
sunny on Friday. It will be noticeably cooler and less humid
with temps only in the mid 70s to low 80s and dewpoints back
down into the 50s.

For Friday evening into Friday night, some scattered showers and
possible thunderstorms may spread from west to east towards our
western and southern areas, although this somewhat uncertain at
this time. Another front will be approaching from the northwest
and some activity may race out ahead of the front and spread
into our area from the west. At this point, no severe storms are
expected, but some localized downpours can't be ruled out.
Otherwise, it should stay partly cloudy into Friday night with
lows in the mid 50s to mid 60s.

Temps will start to rise once again on Saturday, with valley
highs back up into the 80s and dewpoints creeping back up into
the 60s. Most of Saturday looks dry, although some showers and
thunderstorms are possible for Saturday evening into Saturday
night, as an MCS may spread into the our from the northwest.
Models have some differing ideas regarding the exact timing of
this feature, but a cluster of showers and storms could track
across the area at some point for late Saturday into the
overnight (or even linger into early Sunday). It will remain
mild and muggy into Saturday night with lows staying around 70.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Key Messages:

- High confidence exists in a prolonged period of dangerously
  hot and humid conditions beginning early through the middle of
  next week with the most dangerous of these conditions falling
  to Monday and Tuesday. Heat Advisory and/or Extreme Heat
  Warnings will likely be needed.

Discussion:

An early-season heat wave is expected to impact the region
during the long term period. Model guidance (including the
latest 12z GFS and ECMWF) shows a strong upper level ridge at
500 hpa setting up along the eastern portion of the CONUS for
late in the weekend into early next week. A 598 dm ridge looks
to be centered just southwest of the area and 850 hpa temps will
be rising as high as +20 to +22 C.

The latest NBM shows some impressive values for this far out.
The mean values from the latest NBM show max temps in the mid to
upper 90s for the Hudson Valley, including the Capital Region
for both Monday and Tuesday. NBM probabilities for max temps on
Monday exceeding 100 degrees is 75% for Albany (which hasn't
officially occurred since 1953) and nearly 90% for Poughkeepsie.
With dewpoints in the 70s, heat index (feels-like temperatures)
will be over 100 degrees in many valley areas and could be as
high as 110 degrees, which is fairly unusual for this part of
the country. NWS Heat Risk categories reach Major (Level 3 of 4)
for both Monday and Tuesday. This could be a historic heat
outbreak and Heat Advisories and/or Extreme Heat Warnings will
likely be needed for much of the area. While Sunday will start
to be hot, the extreme heat looks to be Monday and Tuesday, with
temps starting to possibly lower by Wednesday.

After any morning showers/convection on Sunday, the developing
strong ridge should prevent any convection from Sunday afternoon
through at least Tuesday. Skies will be mostly clear through
this time. Next chance for any convection could be Wednesday, as
some activity tries to run across the top of the ridge.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06z Saturday...VFR conditions prevail this morning at
all terminals except KPSF where ceiling heights currently fit
the MVFR thresholds. KALB has also seen MVFR ceiling heights
within the last hour, so a TEMPO for such was included in the
TAFs from 06-08z along with KGFL to account for the low-level
clouds moving in.

Speaking of, we are now on the back side of the low pressure
system that brought showers and thunderstorms yesterday.
Therefore, lingering low-level moisture wrapped around the
system has enabled the spread of aforementioned low- level
clouds into the region ahead of an incoming cold front. That
said, infrared satellite imagery does show some breaks in this
low stratus layer likely due to the sufficient mixing taking
place with breezy wind conditions. MVFR to VFR ceilings will be
common throughout the overnight period everywhere but KPOU which
should maintain a low VFR ceiling height. But as we mix out
further upon sunrise later this morning, ceilings should break
for the most part, yielding predominantly VFR conditions. Winds
will remain breezy throughout much of the 06z period out of the
southwest to start and transitioning to the northwest upon the
passage of the aforementioned cold front. Sustained speeds of 15
to 20 kt will be common with gusts of 20 to 30 kt. Isolated
gusts up to 40 kt will be possible especially at KPSF and KALB.
But with the loss of heating tonight, winds will gradually
lessen heading into the last 6 hours or so of the 06z TAF cycle.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.CLIMATE...
Record high temperatures for June 23 and June 24:

June 23
Albany, NY: 96 degrees set in 1888
Poughkeepsie, NY: 94 degrees set in 1965
Glens Falls, NY: 95 degrees in 1894

June 24:
Albany, NY: 96 degrees set in 1943 Poughkeepsie, NY:
Poughkeepsie, NY: 94 degrees set in 2013
Glens Falls, NY: 95 degrees in 1914

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory from 5 AM early this morning to 2 PM EDT this
     afternoon for NYZ033-042.
MA...Wind Advisory from 5 AM early this morning to 2 PM EDT this
     afternoon for MAZ001-025.
VT...Wind Advisory from 5 AM early this morning to 2 PM EDT this
     afternoon for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/Speck/Speciale
SHORT TERM...Frugis
LONG TERM...Frugis
AVIATION...Gant
CLIMATE...

In the hours before

Special weather statement, Jun 19, 7:46 PM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Albany NY
846 PM EDT Thu Jun 19 2025

NYZ032-033-200115-
Northern Herkimer NY-Hamilton NY-
846 PM EDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES THROUGH 915 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Ohio, or 18 miles south of Old Forge, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Speculator, Lake Pleasant, Moffitt Beach Campground, Nobleboro,
Atwell, Perkins Clearing, Rudeston, West Canada Lakes, Herkimer
Landing, Caswell Lake, Mountain Home, Sled Harbor, Wilmurt, Piseco,
Wilmurt Corners, Morehouseville, Hoffmeister, North Wilmurt, and Kamp
Kill Kare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern New York.

&&

LAT...LON 4377 7461 4346 7431 4334 7490 4334 7495
      4346 7506
TIME...MOT...LOC 0045Z 225DEG 47KT 4345 7490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RW
Special weather statement, Jun 19, 8:01 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Albany NY
901 PM EDT Thu Jun 19 2025

NYZ043-084-200130-
Northern Washington NY-Southern Washington NY-
901 PM EDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 930 PM EDT...

At 900 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartford, or 11 miles south of Whitehall, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whitehall, Granville, Hartford, Comstock, Porter, Hampton, Argyle,
Middle Granville, Braymer School, Low Hampton, Goose Island,
Adamsville, North Granville, East Hebron, South Granville,
Truthville, Tiplady, Raceville, Hampton Flats, and Grays Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4361 7329 4358 7330 4358 7329 4356 7326
      4353 7324 4352 7325 4323 7326 4324 7351
      4358 7343 4358 7342 4357 7339 4358 7338
      4359 7339 4362 7337 4363 7330
TIME...MOT...LOC 0100Z 276DEG 17KT 4340 7337

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Windham

When
June 20, 1:30 AM EST to 1:00 PM EST
Where
Eastern Windham forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271497.